Since starting lithium, for bipolar and BPD, I can't keep my hair brush empty. I clean it, then brush my hair only to find it FULL again. It's not that it's coming out in chunks, just filling the brush over and over again.
Hi, concerned! Yes, hair loss is one of those fairly unusual side effects that lithium can cause although it's very rarely excessive. The good news is that because the hairs fall out from the root and not damaged follicles the hair loss is completely reversible if you stop the medication or, sometimes, just lower the dose.
I began noticing this effect shortly after I started my lithium, but with my thick mop of curls it's hardly noticeable. I think my hair grows in as fast as it falls out!
Good luck to you, WCV
I have been on lithium on 2 separate occasions and my hair did the same. I would brush it in the shower after conditioner to get most of it out. In between the taking it, my hair stopped falling out. But if its working for you, who cares about the hair... it will grow back. Good luck :)
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 31 Aug 2013 • 2 answers
Updated 20 Dec 2014 • 4 answers
Updated 22 May 2015 • 2 answers
Updated 9 Aug 2017 • 1 answer
Updated 2 Sep 2018 • 1 answer